The Quinism Foundation announced that it has sent correspondence to the Honorable Seamus O’Regan, Canadian Minister of Veterans Affairs, calling upon Veterans Affairs Canada (VAC) to implement universal screening of recent Canadian veterans for a history of symptomatic exposure to the antimalarial drug mefloquine.
Previously marketed in Canada as Lariam®, mefloquine has reportedly been widely prescribed to members of the Canadian Armed Forces on overseas deployments since the early 1990s. Health Canada now warns that mefloquine can cause several potentially permanent and disabling conditions.
“In 2017, Health Canada required that the patient medication information for mefloquine be updated to warn that in some people, dizziness, vertigo, tinnitus, and loss of balance may become permanent,” said Remington Nevin, MD, MPH, DrPH, executive director of The Quinism Foundation. “Three years earlier, the European Medicines Agency first warned of ‘a causal relationship between mefloquine and the occurrence of long-lasting and even persistent neuropsychiatric effects,’ and speculated that these were due to ‘permanent brain damage.1′ Researchers have identified cases of mefloquine poisoning causing a central, rather than a peripheral vertigo, consistent with dysfunction in the brainstem vestibular nuclei.2,3 ”
“Health Canada has warned that mefloquine can cause other serious side effects, including mental problems,” said Nevin. “Health Canada has also warned that symptoms of these mental problems can include severe anxiety, unusual changes in mood, panic attacks, feeling confused or disoriented, and experiencing thoughts of suicide. Health Canada states that these symptoms may last for years after stopping mefloquine.”
Recent research confirms that nightmares and other abnormal dreams affect nearly 1 in 7 of those exposed to mefloquine4, and that more than 1 in 5 of those who complain of nightmares report this symptom continuing as long as three years after exposure5. Authors at the US military’s Walter Reed Army Institute of Research (WRAIR), where mefloquine was developed, have noted2 that “mefloquine toxicity can persist for several years after exposure has been discontinued, with little to no abatement in symptoms over time. Furthermore, given the overlapping symptoms of post-traumatic stress disorder and mefloquine toxicity, it can be challenging to distinguish between the two diagnoses.”
The Quinism Foundation has recently begun licensing its two-question White River Mefloquine Instrument (WRMI-2) to assist in identifying veterans who may be at risk of disability as a result of their exposure to mefloquine.
“If the veteran reports symptomatic exposure on the WRMI-2,” said Nevin, “clinicians should retain an index of suspicion that any chronic neurologic or psychiatric symptoms, including those reported, could represent effects of mefloquine poisoning, a medical condition also known as chronic quinoline encephalopathy or neuropsychiatric quinism.”
The foundation’s announcement coincides with the annual Canadian mefloquine awareness event, to be held on the front steps of Parliament Hill in Ottawa, Ontario, Wednesday, September 19, 2018. The event is organized by Marj Matchee, a member of the Quinism Foundation’s advisory committee, and the wife of Canadian veteran Clayton Matchee.
Echoing calls from Canadian veterans from last year’s event, Canadian veterans will be calling on the Canadian government to acknowledge chronic disability from mefloquine poisoning, and to support outreach and research. Canadian veterans will also be calling to reopen the Somalia Commission of Inquiry to investigate the role of mefloquine in the events of that era.
The Quinism Foundation has previously joined Canadian veterans in this call, as described more fully in an announcement coinciding with the 25th anniversary of the Somalia Affair.
About The Quinism Foundation
The Quinism Foundation, founded in January 2018, in White River Junction, Vermont, promotes and supports education and research on quinism, the family of medical disorders caused by exposure to quinoline drugs, including mefloquine and tafenoquine.
Source: The Quinism Foundation, Pharmacology Research & Perspectives, Drug Safety-Case Reports, Travel Medicine and Infectious Disease, Cochrane Database of Systematic Reviews
1. Nevin RL. A serious nightmare: Psychiatric and neurologic adverse reactions to mefloquine are serious adverse reactions. Pharmacology Research & Perspectives. 2017;5(4):e00328.
2. Livezey J, Oliver T, Cantilena L. Prolonged neuropsychiatric symptoms in a military service member exposed to mefloquine. Drug Safety-Case Reports. 2016;3(7):1-6.
3. Nevin RL. Limbic encephalopathy and central vestibulopathy caused by mefloquine: A case report. Travel Medicine and Infectious Disease. 2012; 10(3):144-51.
4. Tickell-Painter M, Maayan N, Saunders R, Pace C, Sinclair D. Mefloquine for preventing malaria during travel to endemic areas. Cochrane Database of Systematic Reviews. 2017;10:CD006491.
5. Ringqvist Å, Bech P, Glenthøj B, Petersen E. Acute and long-term psychiatric side effects of mefloquine: A follow-up on Danish adverse event reports. Travel Medicine and Infectious Disease. 2015;13(1):80–88.